Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 125, NWS State College, PA

August 2, 2002Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 2, 2002, 2:32 PM EDT for Warren County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 2:32 PM EDT (18:32 UTC)
Expired
Aug 2, 2002, 3:00 PM EDT
In force
28 min
Issued by
NWS State College, PA
Area
Whole counties

County Warren County, PA

The radar

The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 2:50 PM EDTThunderstorm Wind 50 ESheffield, PATrees and wires were down in Sheffield.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2053 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

190 
WUUS51 KCTP 021832
SVRCTP
PAC123-021900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
232 PM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 300 PM EDT.

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF CHAPMAN SP...OR 15 MILES
  SOUTHWEST OF WARREN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARREN AROUND 240 PM.
  SHEFFIELD AND KINZUA DAM AROUND 255 PM.

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

$$

DEVOIR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:25 AM EDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 2, 10:25 AM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1025 AM EDT FRI AUG 2 2002

QUICK UPDATE TO ACCOUNT FOR SAT OBS/TRENDS AND AFTERNOON WORDING.
ALSO TO TINT THUNDERSTORM WORDING TO BE IN LINE WITH SPS FOR
POSSIBLE SEVERE LATER TODAY. TEMPS LOOK ON TRACK.

DIRIENZO

...PREVIOUS AFD...

THE 850-1000 THICKNESS ANOMALIES ARE AROUND +4.1 ABOVE NORMAL FRIDAY
AS MODEL 850 TEMPERATURES HOVER NEAR +2 SD. IF IT STAYS CLEAR LONG
ENOUGH...THERE COULD BE SOME NEAR RECORD HIGH TEMPERATURES IN THE
LOWER SUSQUEHANNA VALLEY TODAY. HOWEVER...MOS GUIDANCE RANGES FROM
93 TO 99 BASED ON THE 3 NCEP MODELS.  CLOUDS FROM THE CONVECTION TO
OUR NORTHWEST TONIGHT AND THE APPROACHING COLD FRONT ARE THE FLIES
IN THE PROVERBIAL OINTMENT.  IT WILL BE COOLER IN NORTHWEST PA BASED
ON ELEVATION AND QUICK ARRIVAL OF CLOUDS.

PWAT VALUES ARE NOT OVERLY IMPRESSIVE.  HOWEVER...SREF CAPE
VALUES ARE IN THE 1200 TO 2400 RANGE FRIDAY SUGGESTING GOOD
POTENTIAL FOR SOME STRONG STORMS. WITH THE FRONTAL CONVERGENCE
STORMS SHOULD BE MORE WIDESPREAD THAN YESTERDAY ACROSS THE STATE.
WINDS ARE NOT IMPRESSIVE.

DRIER AIR MOVE INTO THE NORTHERN SECTION FRIDAY NIGHT AND IT SHOULD
BE COOL IN THE NW BUT THE WARM HANGS ON IN SOUTHEAST.  SATURDAY
SHOULD STILL CARRY THE THREAT OF THUNDER NEAR MARYLAND BORDER AND IT
SHOULD STILL BE WARM IN SOUTHEAST.  850 TEMPS AND THICKNESS VALUES
STAY ABOVE NORMAL...STILL SHOULD TOP 90 IN SE. MAINLY 80S ELSEWHERE.

SUNDAY SHOULD SEE THE SLIGHTLY DRIER AIR MAKES ITSELF KNOWN IN THE
SOUTHEAST. LOWS MAINLY IN 50 AND 60S SUNDAY AM WITH HIGHS MAINLY 80S
TO AROUND 90 IN SE.

EXTENDED....
NOT A VERY INTERESTING PATTERN...OUR 1000-500 HPA THICKNESS VALUES
STAY AROUND +1SD ABOVE NORMAL.  AN IMPRESSIVE 500 HPA RIDGE DEVELOPS
OVER THE MIDWEST WITH HEIGHTS TOPPING OFF ABOUT +2SDS ABOVE NORMAL
WED-THUR NEXT WEEK.  MOST OF PA WILL BE EAST OF THIS FEATURE WITH
SLIGHTLY ABOVE NORMAL H5 HEIGHTS...AND NW FLOW. THE EAST SIDE OF A
RIDGE IS OFTEN DRY AND HOT.  HOPEFULLY...THE NW FLOW WILL SWING SOME
CONVECTIVE ACTIVITY OUR WAY. OTHERWISE THE HEAT GOES ON....

THE MREF SUGGEST THE HEAT WAVE MAY END NEXT WEEKEND.
.CTP...
PA...NONE.

GRUMM/MCPHEE

In the hours before

Special weather statement, Aug 2, 1:21 PM EDT, 1 hour 11 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-021745-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT FRI AUG 2 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL
PENNSYLVANIA THIS AFTERNOON AND EVENING...

A COLD FRONT WILL MOVE INTO WESTERN PENNSYLVANIA THIS AFTERNOON
INCREASING THE CHANCE OF THUNDERSTORMS.  DUE TO THE VERY WARM...
HUMID AND POTENTIALLY UNSTABLE AIR MASS IN PLACE...ANY THUNDERSTORMS
THAT FORM WILL TEND TO BE STRONG.

SOME OF THESE THUNDERSTORMS MAY BE SEVERE AND COULD CONTAIN STRONG
WINDS OR LARGE HAIL.  HEAVY RAINFALL FROM THE STORMS MAY CAUSE
PONDING ON ROADWAYS WITH RAINFALL RATES OF ONE TO TWO INCHES PER
HOUR POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DEVOIR
Special weather statement, Aug 2, 1:44 PM EDT, 48 minutes before
PAZ005-006-010>012-017>019-037-041-042-045-046-049-051>053-022300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
144 PM EDT FRI AUG 2 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

MCKEAN...MONTOUR...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA...
NORTHERN LYCOMING...NORTHUMBERLAND...CLEARFIELD...NORTHERN CENTRE...
SOUTHERN LYCOMING...COLUMBIA...CAMERON...POTTER...ELK...NORTHERN
CLINTON...SULLIVAN AND UNION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES AND POSSIBLE WARNINGS.

DEVOIR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:15 PM EDTSevere Thunderstorm WarningCTPMcKean45 min
Aug 2, 4:32 PM EDTSevere Thunderstorm WarningCTPYork58 min
Aug 2, 4:46 PM EDTSevere Thunderstorm WarningCTPClinton74 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.